Format

Send to

Choose Destination
Cardiovasc Drugs Ther. 2013 Dec;27(6):569-72. doi: 10.1007/s10557-013-6483-8.

Exercise-induced myalgia may limit the cardiovascular benefits of statins.

Author information

1
Hatter Institute for Cardiovascular Research in Africa, Department of Medicine, University of Cape Town Medical School, Anzio Road, Observatory, Cape Town, 7925, South Africa, lionel.opie@uct.ac.za.

Abstract

The positive health benefits of statins extend beyond the cardiovascular and include increased flow mediated dilation, decreased atrial fibrillation, modest antihypertensive effects and reduced risks of malignancies. Prominent among the statin side-effects are myalgia and muscular weakness, which may be associated with a rise in circulating creatine kinase values. In increasing severity and decreasing incidence, the statin-induced muscle related conditions are myalgia, myopathy with elevated creatine kinase (CK) levels with or without symptoms, and rhabdomyolysis. Statin use may increase CK levels without decreasing average muscle strength or exercise performance. In one large study, only about 2 % had myalgia that could be attributed to statin use. A novel current hypothesis is that statins optimize cardiac mitochondrial function but impair the vulnerable skeletal muscle by inducing different levels of reactive oxygen species (ROS) in these two sites. In an important observational study, both statins and exercise reduced the adverse outcomes of cardiovascular disease, and the effects were additive. The major unresolved problem is that either can cause muscular symptoms with elevation of blood creatine kinase levels. There is, as yet, no clearly defined outcomes based policy to deal with such symptoms from use of either statins or exercise or both. A reasonable practical approach is to assess the creatine kinase levels, and if elevated to reduce the statin dose or the intensity of exercise.

PMID:
23934075
DOI:
10.1007/s10557-013-6483-8
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center